Alert archive / Georgia / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 52, NWS Charleston, SC

May 3, 1998Bryan County, Bulloch County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at May 3, 1998, 10:43 PM EDT for Bryan County, Bulloch County, Georgia. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 3, 1998, 10:43 PM EDT (02:43 UTC)
Expired
May 3, 1998, 11:30 PM EDT
In force
47 min
Issued by
NWS Charleston, SC
Area
Whole counties

Counties Bryan County, GA, Bulloch County, GA

The radar

The Charleston,SC radar (KCLX), 72 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 11:08 PM EDTHail 1Pembroke, GA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 7:30 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 2.7 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 1998-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 1998-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-216 J/kg
Mixed-layer LCL
1172 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCHS 040244 RRA
SVRCHS
GAC029-031-040330-

BULLETIN...IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
1043 PM EDT SUN MAY 3 1998

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BRYAN COUNTY IN SOUTHEASTERN GEORGIA
  SOUTHERN BULLOCH COUNTY IN SOUTHEASTERN GEORGIA

* UNTIL 1130 PM EDT

* AT 1040 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM IN EVANS COUNTY NEAR CLAXTON... MOVING
  NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GROVELAND BY 1055 PM
  PEMBROKE BY 1105 PM
  CROSSING I-16 BETWEEN 1105 AND 1120 PM

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS!

ML

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 8:42 PM EDT, 2 hours 1 minute earlier.

Area forecast discussion, May 3, 8:42 PM EDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
842 PM EDT SUN MAY 3 1998

SATIMG/WSR-88D INDICATE AN AREA OF TSTMS OVR MUCH OF
THE SOUTHERN HALF OF GA ATTM. THE AREA CONTINUES TO
MOVE EASTWARD.

ATL...WITH THE AREA OF PRECIP AS LARGE AS IT IS...HOW
ABOUT A 50% POP FOR SE GA?

CAE...TEMPS ALREADY IN THW LWE 60S (62 CHS/61 OGB)
AROUND 60 MIGHT BE BETTER...SINCE THERE WL BE SOME
BREAKS IN THE CLOUDS AS SHOWN BY SATIMG.

CWF...DO. NOT EXPECT TO MAKE ANY MAJOR CHANGES ON CWF.

.CHS...NONE.

JH

In the hours before

Special weather statement, May 3, 5:33 PM EDT, 5 hours 10 minutes before
AMZ330-335-350-352-354-374-GAZ087-088-099>101-114>119-137>141-
901>905-SCZ040-042>045-047>050-903>907-032300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
533 PM EDT SUN MAY 3 1998

...SEVERE THUNDERSTORM WATCH FOR SOUTHEAST PORTIONS OF SOUTH
   CAROLINA AND GEORGIA HAS BEEN DISCONTINUED...

A LINE OF STRONG TO SEVERE THUNDERSTORMS WHICH MOVED THROUGH THE
AREA DURING THE LATE AFTERNOON HOURS IS NOW OFF THE COAST. MANY
REPORTS OF LARGE HAIL AND WIND DAMAGE WERE RECEIVED BY THIS OFFICE.

THE THREAT FOR SEVERE WEATHER HAS ENDED FOR NOW...HOWEVER MORE
THUNDERSTORMS DEVELOPING IN WESTERN GEORGIA MAY THREATEN THE
AREA AGAIN LATER THIS EVENING.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL TV AND RADIO
STATIONS FOR FURTHER INFORMATION...UPDATES...WATCHES OR WARNINGS.

TJR
Local storm report, May 3, 5:35 PM EDT, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
535 PM EDT SUN MAY 03 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0305 PM    MARTIN                    SC   WIND DAMAGE
05/03/98   ALLENDALE                      TREES DOWNED ACROSS ROAD
                                          AND POWER LINES WITHIN 10
                                          MILE RADIUS - DISPATCH
                                          REPORT

ML/DG
Local storm report, May 3, 5:35 PM EDT, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
535 PM EDT SUN MAY 03 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0305 PM    MARTIN                    SC   WIND DAMAGE
05/03/98   ALLENDALE                      TREES DOWNED ACROSS ROAD
                                          AND POWER LINES WITHIN 10
                                          MILE RADIUS - DISPATCH
                                          REPORT

ML/DG
Local storm report, May 3, 6:04 PM EDT, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
604 PM EDT SUN MAY 03 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    LINCOLNVILLE              SC   WIND DAMAGE
05/03/98   CHARLESTON                     TREES/TREE LIMBS DOWNED
                                          LINCOLNVILLE RD (TIME OF
                                          EVENT ESTIMATED)
                                          DISPATCH REPORT
Local storm report, May 3, 6:04 PM EDT, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
604 PM EDT SUN MAY 03 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    LINCOLNVILLE              SC   WIND DAMAGE
05/03/98   CHARLESTON                     TREES/TREE LIMBS DOWNED
                                          LINCOLNVILLE RD (TIME OF
                                          EVENT ESTIMATED)
                                          DISPATCH REPORT
Local storm report, May 3, 6:58 PM EDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
658 PM EDT SUN MAY 03 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0435 PM    15 SE BEAUFORT            SC   .88 INCH HAIL
05/03/98   BEAUFORT                       FRIPP ISLAND SECURITY.
                                          NICKEL HAIL

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 10:21 PM EDTSevere Thunderstorm WarningCHSTattnall49 min
May 3, 10:29 PM EDTSevere Thunderstorm WarningCHSEvans36 min
May 3, 10:55 PM EDTSevere Thunderstorm WarningCHSLiberty, Long30 min
May 3, 11:21 PM EDTSevere Thunderstorm WarningCHSChatham, Effingham34 min
May 4, 3:07 AM EDTSevere Thunderstorm WarningCHSBulloch, Candler48 min
May 4, 4:00 AM EDTSevere Thunderstorm WarningCHSEffingham50 min
May 4, 12:48 PM EDTSevere Thunderstorm WarningCHSScreven47 min
May 4, 1:03 PM EDTSevere Thunderstorm WarningCHSTattnall62 min
May 4, 1:52 PM EDTSevere Thunderstorm WarningCHSLiberty, Long63 min
May 4, 1:55 PM EDTSevere Thunderstorm WarningCHSTattnall35 min
May 4, 2:17 PM EDTSevere Thunderstorm WarningCHSBryan48 min
May 4, 2:34 PM EDTSevere Thunderstorm WarningCHSEffingham31 min

Nearby

Severe Thunderstorm Warnings in Georgia, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.